Alert archive / Idaho / Special Weather Statements in 2024
Special Weather Statement, NWS Missoula, MT
NWS Missoula, MT issued this special weather statement at Aug 10, 2024, 7:21 PM MDT for Lemhi County, Idaho. It was in force for 24 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Aug 10, 2024, 7:21 PM MDT (01:21 UTC)
- Expired
- Aug 10, 2024, 7:45 PM MDT
- In force
- 24 min
- Issued by
- NWS Missoula, MT
- Hail
- 0.50 in
- Wind
- 40
County Lemhi County, ID
The radar
The Pocatello radar (KSFX), 185 km from the middle of the area, began a volume at 01:21 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Boise Airport, ID (KBOI), launched 00:00Z, 1.4 hours before the alert went out and 265 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 168 J/kg
- Mixed-layer CIN
- -119 J/kg
- Mixed-layer LCL
- 3204 m above ground
- 0-6 km bulk shear
- 39 kt
- 0-1 km storm-relative helicity
- -42 m²/s²
- 0-3 km storm-relative helicity
- 15 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- -0.2
The text
As transmitted.
310
WWUS85 KMSO 110121
SPSMSO
Special Weather Statement
National Weather Service Missoula MT
721 PM MDT Sat Aug 10 2024
IDZ010-110145-
Eastern Lemhi County ID-
721 PM MDT Sat Aug 10 2024
...A strong thunderstorm will impact portions of southeastern Lemhi
County through 745 PM MDT...
At 721 PM MDT, Doppler radar was tracking a strong thunderstorm near
Leadore, or 41 miles east of Challis, moving northeast at 40 mph.
HAZARD...Wind gusts up to 40 mph and half-inch size hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor damage to outdoor objects is
possible.
Locations impacted include...
Leadore.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Persons in campgrounds should consider seeking sturdy shelter until
this storm passes.
&&
LAT...LON 4452 11338 4464 11356 4483 11337 4481 11335
4479 11335 4482 11324 4477 11313 4475 11314
4473 11310 4470 11310
TIME...MOT...LOC 0121Z 222DEG 35KT 4465 11340
MAX HAIL SIZE...0.50 IN
MAX WIND GUST...40 MPH
$$What forecasters said that day
The local office's own words before this special weather statement went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Missoula, MT wrote its last area forecast discussion before this special weather statement went out at Aug 10, 12:59 PM MDT, 6 hours 22 minutes earlier.
Area forecast discussion, Aug 10, 12:59 PM MDT, 6 hours 22 minutes before
Area Forecast Discussion National Weather Service Missoula MT 1259 PM MDT Sat Aug 10 2024 .DISCUSSION...Satellite and radar imagery show an ongoing area of showers and thunderstorms moving through central Idaho, Lemhi County, and southwest Montana this afternoon. The region faces a marginal risk (1 out of 5) for severe thunderstorms, with the potential for outflow winds up to 50 mph and hail into the evening. Storm activity is also developing across the broader region, with radar projections indicating a peak around 6 PM MDT, followed by a gradual decline in intensity throughout the evening. However, model guidance suggests sufficient overnight instability for a few nocturnal thunderstorms to pass through. A shortwave disturbance, which is currently aiding thunderstorm development, will shift eastward overnight. Sunday brings a lower probability of thunderstorms, though isolated storms remain possible, particularly near the Divide, due to lingering instability. Looking ahead, a new disturbance will approach the Pacific Northwest on Monday, placing the Northern Rockies under an active southwesterly flow. This setup is expected to provide ample moisture and lift, increasing thunderstorm chances. Model clusters and ensembles suggest that this southwesterly flow will persist through Tuesday, indicating another active day for thunderstorms. Uncertainty remains for the latter half of the week. Some ensemble solutions (around 45%) suggest that the West Coast trough will move inland, while others indicate the trough will flatten, keeping the Northern Rockies under the influence of the southwesterly flow. If the trough moves inland, the Northern Rockies could experience a more pronounced pattern of strong thunderstorm development. && .AVIATION...Thunderstorms will continue to impact KSMN, KBTM, and surrounding areas as the disturbance moves through the region. Radar projections indicate that several rounds of storms will pass near these terminals this afternoon, with isolated storms possible into the evening. The stronger storms could produce erratic gusts up to 40 knots, lightning, and small hail. Other parts of north-central Idaho and western Montana will also see storm development, with a 30-40% chance of thunderstorms affecting additional terminals. Thunderstorm activity is forecast to peak around 11/0000z, with a decrease expected thereafter. However, model guidance suggests enough overnight instability for a few nocturnal thunderstorms to persist. && .MSO WATCHES/WARNINGS/ADVISORIES... MT...None. ID...&&
In the hours before
Special weather statement, Aug 10, 2:58 PM MDT, 4 hours 23 minutes before
Special Weather Statement
National Weather Service Missoula MT
258 PM MDT Sat Aug 10 2024
MTZ001-004-102145-
Lower Clark Fork Region MT-Kootenai/Cabinet Region MT-
258 PM MDT Sat Aug 10 2024
...A strong thunderstorm will impact portions of west central Sanders
County through 345 PM MDT...
At 257 PM MDT, Doppler radar was tracking a strong thunderstorm 15
miles southeast of Noxon, or 17 miles northwest of Thompson Falls,
moving southeast at 10 mph.
HAZARD...Wind gusts up to 40 mph and penny size hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor damage to outdoor objects is
possible.
Locations impacted include...
Trout Creek and White Pine.
This includes Highway 200 W between mile markers 28 and 40.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Torrential rainfall is also occurring with this storm and may lead to
localized flooding. Do not drive your vehicle through flooded
roadways.
Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.
Persons in campgrounds should consider seeking sturdy shelter until
this storm passes.
&&
LAT...LON 4773 11575 4786 11566 4782 11536 4761 11550
TIME...MOT...LOC 2057Z 294DEG 9KT 4778 11561
MAX HAIL SIZE...0.75 IN
MAX WIND GUST...40 MPHSpecial weather statement, Aug 10, 3:33 PM MDT, 3 hours 48 minutes before
Special Weather Statement
National Weather Service Missoula MT
333 PM MDT Sat Aug 10 2024
MTZ004>006-043-102200-
Bitterroot/Sapphire Mountains MT-Missoula/Bitterroot Valleys MT-
Lower Clark Fork Region MT-Potomac/Seeley Lake Region MT-
333 PM MDT Sat Aug 10 2024
...A strong thunderstorm will impact portions of south central
Missoula County through 400 PM MDT...
At 330 PM MDT, Doppler radar was tracking a strong thunderstorm over
Missoula, moving east at 15 mph.
HAZARD...Wind gusts up to 40 mph and half-inch size hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor damage to outdoor objects is
possible.
Locations impacted include...
Missoula, Lolo, Bonner-West Riverside, and East Missoula.
This includes the following highways...
Interstate 90 between mile markers 98 and 111.
Highway 93 S between mile markers 85 and 94.
Highway 200 E between mile markers 0 and 1.
LAT...LON 4680 11415 4694 11412 4691 11383 4673 11388
TIME...MOT...LOC 2130Z 278DEG 13KT 4684 11404
MAX HAIL SIZE...0.50 IN
MAX WIND GUST...40 MPHSpecial weather statement, Aug 10, 4:16 PM MDT, 3 hours 5 minutes before
Special Weather Statement
National Weather Service Missoula MT
416 PM MDT Sat Aug 10 2024
IDZ009-010-102245-
Eastern Lemhi County ID-Western Lemhi County ID-
416 PM MDT Sat Aug 10 2024
...A strong thunderstorm will impact portions of central Lemhi County
through 445 PM MDT...
At 416 PM MDT, Doppler radar was tracking a strong thunderstorm over
Salmon, moving east at 25 mph.
HAZARD...Wind gusts up to 40 mph and half-inch size hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor damage to outdoor objects is
possible.
Locations impacted include...
Salmon, Carmen, and Baker.
LAT...LON 4508 11404 4524 11403 4527 11372 4502 11374
TIME...MOT...LOC 2216Z 276DEG 20KT 4516 11393
MAX HAIL SIZE...0.50 IN
MAX WIND GUST...40 MPHSpecial weather statement, Aug 10, 5:20 PM MDT, 2 hours 1 minute before
Special Weather Statement
National Weather Service Missoula MT
520 PM MDT Sat Aug 10 2024
IDZ009-010-102345-
Eastern Lemhi County ID-Western Lemhi County ID-
520 PM MDT Sat Aug 10 2024
...A strong thunderstorm will impact portions of northern Lemhi
County through 545 PM MDT...
At 520 PM MDT, Doppler radar was tracking a strong thunderstorm near
Gibbonsville, or 23 miles north of Salmon, moving east at 15 mph.
HAZARD...Wind gusts up to 40 mph and penny size hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor damage to outdoor objects is
possible.
Locations impacted include...
Gibbonsville.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Torrential rainfall is also occurring with this storm and may lead to
localized flooding. Do not drive your vehicle through flooded
roadways.
Persons in campgrounds should consider seeking sturdy shelter until
this storm passes.
&&
LAT...LON 4543 11409 4554 11415 4563 11391 4562 11389
4562 11385 4561 11384 4560 11381 4558 11380
4557 11382 4552 11384 4552 11377 4550 11377
TIME...MOT...LOC 2320Z 250DEG 13KT 4551 11402
MAX HAIL SIZE...0.75 IN
MAX WIND GUST...40 MPHSpecial weather statement, Aug 10, 6:59 PM MDT, 22 minutes before
Special Weather Statement
National Weather Service Missoula MT
659 PM MDT Sat Aug 10 2024
MTZ005-006-110130-
Bitterroot/Sapphire Mountains MT-Missoula/Bitterroot Valleys MT-
659 PM MDT Sat Aug 10 2024
...A strong thunderstorm will impact portions of central Ravalli
County through 730 PM MDT...
At 659 PM MDT, Doppler radar was tracking a strong thunderstorm over
Woodside, or near Hamilton, moving east at 10 mph.
HAZARD...Wind gusts 40 to 50 mph outflows.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects.
Locations impacted include...
Hamilton, Woodside, Pinesdale, Grantsdale, and Corvallis.
This includes Highway 93 S between mile markers 42 and 53.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Persons in campgrounds should consider seeking sturdy shelter until
this storm passes.
&&
LAT...LON 4619 11423 4634 11424 4637 11401 4618 11402
TIME...MOT...LOC 0059Z 258DEG 7KT 4632 11412
MAX HAIL SIZE...0.00 IN
MAX WIND GUST...40 MPHSpecial weather statement, Aug 10, 7:21 PM MDT, 0 minutes before
Special Weather Statement
National Weather Service Missoula MT
721 PM MDT Sat Aug 10 2024
IDZ010-110145-
Eastern Lemhi County ID-
721 PM MDT Sat Aug 10 2024
...A strong thunderstorm will impact portions of southeastern Lemhi
County through 745 PM MDT...
At 721 PM MDT, Doppler radar was tracking a strong thunderstorm near
Leadore, or 41 miles east of Challis, moving northeast at 40 mph.
HAZARD...Wind gusts up to 40 mph and half-inch size hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor damage to outdoor objects is
possible.
Locations impacted include...
Leadore.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Persons in campgrounds should consider seeking sturdy shelter until
this storm passes.
&&
LAT...LON 4452 11338 4464 11356 4483 11337 4481 11335
4479 11335 4482 11324 4477 11313 4475 11314
4473 11310 4470 11310
TIME...MOT...LOC 0121Z 222DEG 35KT 4465 11340
MAX HAIL SIZE...0.50 IN
MAX WIND GUST...40 MPHThe office that day
Everything else NWS Missoula, MT issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Aug 10, 6:59 PM MDT | Special Weather Statement | MSO | Ravalli | 31 min |
Nearby
Special Weather Statements in Idaho, 2024Every special weather statement in 2024
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.